I hate side effects!
Please excuse me while I rant. It’s 1:30am and I’ve given up on being able to get to sleep. I have insomnia for the third night in a row. I have insomnia a few times a year. Usually my mind just gets started and I can’t slow it down enough to sleep. I think that happens to almost everyone. That’s not the cause this time, though. It took till the second night for me to figure it out. I started on a new bottle of my antidepressant of choice - Wellbutrin - right about the same time this started.
Now, I’ve been taking Wellbutrin for a few years, excluding the time period of my pregnancy. It’s worked pretty well for me. I get the feeling that this problem has something to do with this bottle being a generic version instead of the real thing. The quality of generic drugs can be pretty spotty. But who has the money to pay for the name brand? Most insurance companies charge a much higher copay for them.
But this experience brings home to me once again how frustrating it is to find that every single antidepressant has side effects. All three antidepressants I’ve been on have had side effects, even though two of them are newer antidepressants, which supposedly have very few side effects. Is it just that I’m the lucky one who always experiences side effects? I don’t think so.
My first antidepressant was Norpramin, a tricyclic antidepressant, which I took for nine out of the first ten years of my depression treatment. It worked great…except that the constant dry mouth caused irreversible de-calcification of my teeth. I never had what you would call perfect teeth, but now they’re in such bad shape that my dentist strongly recommends that I don’t use tooth whiteners. I’m not particularly vain, but it would be nice not to have white patches all over my teeth.
A particularly troublesome side effect of the Norpramin in the beginning was dizziness in the morning. If I didn’t sit up in bed for at least fifteen minutes before standing, I could (and did) pass out. That never went away completely, although it became less severe.
Also, when my doctor raised my level of Norpramin (at my request) I developed a craving for carbohydrates. I very rarely eat potato chips, or even snack at all, but I was eating them a few times a day, and my lunch was two huge cheesy bagels. I rapidly gained weight, obviously, and finally put two and two together. As soon as my medication was back to the old level, the cravings disappeared. Of course, my medicine wasn’t keeping the depression away, so that’s when I switched to Wellbutrin.
The second antidepressant I tried, Prozac, was supposed to have very few side effects. Well, I got at least half of them. The Prozac caused sexual dysfunction and I was also feeling very flat emotionally. I stayed on it only a year and then went back to Norpramin. Symptoms disappeared.
Incidentally, I also suffer from severe flu-like symptoms from the shot I take weekly for my Multiple Sclerosis. The other two medications available for MS have side effects, so there’s no point in switching.
It all gets very discouraging. I know that when we fiddle with body and brain chemistry that it’s probably inevitable that something is thrown out of whack, but shouldn’t there be a better way?
Don’t get me wrong - I would put up with pretty much any side effect to keep depression away. I think I’d even wear false teeth if all my real ones fell out from the dry mouth. I realize that the holy grail for drug companies is an antidepressant without side effects, so I’m sure that they’re working like crazy on it. At least, I hope so.
Deborah Gray wrote about depression as a Patient Expert for HealthCentral. She lived with undiagnosed clinical depression, both major episodes and dysthymia, from childhood through young adulthood. She was finally diagnosed at age 27, and since that time, her depression has been successfully managed with medication and psychotherapy.